We'll move on to our next case.
A 57-year-old man is admitted to the
hospital with community acquired pneumonia.
He is treated with
ceftriaxone and azithromycin.
On hospital day 4, he develops acute diarrhea with
the passage of 5 to 7 liquid bowel movements a day.
His vitals show a fever
to 38, heart rate of 95,
blood pressure 125/88 and his
oxygen saturation is 97% on room air.
His heart and lung exam is normal.
He has hyperactive bowel sounds
with mild tenderness to palpation
throughout his abdomen
without rebound or guarding.
His labs are notable for a
leukocyte count of 15,000.
So what is the best next step in diagnosis?
So we'll point out here that he
has acute watery diarrhea
in the setting of a recent hospitalization
with recent antibiotic exposure.
His vitals are notable for
fever and tachycardia.
He has localizing signs
on exam of potential colitis.
And he has an elevated white cell count
which is concerning for severe infection.
So, before we answer that question, let's talk a bit
about Clostridium difficile infections or C.diff.
It is the most common cause of
health care associated colitis
and we're seeing an increasing
incidence in the community as well.
The biggest risk factor for a C.diff
infection is just recent antibiotic exposure
as any antibiotics that patients take
may wipe out their normal colonic flora
and allow space and room
for the C.difficile to then grow.
Patients may come with diarrhea, typically more
than 3 watery bowel movements in 24 hours.
They may have fever, abdominal pain.
As with our patient, they may
have leukocytosis and sepsis.
The diagnosis now is made with stool PCR or an
enzyme immunoassay for the C.difficile toxin.
Over here on the right, you see a colonoscopy
showing the typical appearance of C.difficile
with thick pseudomembranes which are those large
white plaques throughout the colon.
This is typical of a C.diff infection.
However, nowadays, since we have convenient
PCR and enzyme immunoassay testing,
we don't need to do colonoscopy
for the diagnosis.
The treatments depends on the
severity and number of episodes.
So we'll go into that next.
Before we talk about treatment, let's just
quickly review other causes of acute diarrhea.
I'll refer you back to the approach
to the patient with diarrhea,
for all the other causes of diarrhea
that could be in your differential.
So, we mention that treatment of C.difficile
infection depends on the severity.
So what things make it a severe infection?
Some of the variables include a
white count greater than 50,000,
a creatinine greater than 1.5, the
presence of hypotension or shock
or the presence of an ileus or megacolon
which is when the colon becomes
very dilated from this infection.
So the treatments depends on
the severity of the infection.
The first step on your treatment algorithm is to assess for
a fulminant or the most severe type of C.diff infection.
This is by asking whether the patient
has ileus, shock or megacolon.
If they do have any of those findings, you
should treat them for fulminant C.diff.
which involves giving oral or rectal
vancomycin and IV metronidazole.
You should also do an early surgical consultation as
they may frequently develop surgical complications.
If your patient does not
have any of those features,
you then assess their severity
based on these two parameter:
So their white count
and their creatinine.
If they meet those parameters, then this
is considered a severe C.diff infection.
You should treat those patients with
oral vancomycin or oral fidaxomicin
and consider adding IV metronidazole if
their clinical picture continues to worsen.
If it is not a severe infection, then we just
treat with oral vancomycin or oral fidaxomicin.
So now let's return to our case.
We have a 57-year-old man who
was admitted with pneumonia,
now having acute watery diarrhea in
the setting of recent antibiotics.
He has signs of sepsis on his physical exam
and his white count is quite high
concerning for a severe infection.
So the best next step in diagnosis
is to suspect C. difficile infection
and check a stool PCR or EIA for this toxin.
Thank you very much
for your attention.